Wonder Drug Made My life Hell
Seroxat is one of the world’s biggest selling anti-depressant drugs and is marketed as being non-addictive.
But thousands of people have reported disturbing claims of dependency and withdrawal effects, as Lindsay Jennings reports.
Phil Jones says he doesn’t have an addictive personality. He has never smoked and doesn’t drink. It is partly for this reason, that, at the age of 49, he is struggling to comprehend how he has become dependent on the anti-depressant drug, Seroxat.
“I’m not even an avid tablet taker,” he says. “Even with painkillers for my neck and back, I’d rather have acupuncture and try and overcome the pain myself. But you don’t realise how addictive Seroxat is until you try to come off it. The effects are horrendous. If I’d known it was addictive I would never have taken it.”
Phil is sitting in The Northern Echo’s canteen, bravely sharing his experiences of Seroxat in the hope that others with similar experiences will come forward and join the North-East anti-depressant support group he has formed. He is also one of 4,000 people who have registered with Cardiff-based solicitors Hugh James with a view to possible joint legal action against the manufacturers of the drug, GlaxoSmithKline (GSK). Like those 4,000 people, Phil is keen to challenge GSK’s belief that Seroxat is non-addictive and for better research into its effects to be carried out.
Seroxat is one of a class of drugs known as selective serotonin re-uptake inhibitors (SSRIs) which boost the brain’s levels of mood-improving serotonin. It is commonly prescribed for mild depression, anxiety and phobias and is the nation’s second most popular anti-depressant after Prozac. In 2001, there were 340,000 prescriptions written in Britain alone and the drug is taken by tens of millions of people across the world.
Phil was first prescribed Seroxat in February 1999, after struggling to cope with the aftermath of a road accident, two years previously. He suffered nightmares and flashbacks from the accident and eventually took voluntary redundancy from his job as a machine operator at Rothmans in Spennymoor, County Durham.
‘I would say Seroxat worked to start with,” says Phil, of Bishop Auckland. “I found my mood improved and I didn’t get as many panic attacks. I suffered from agoraphobia so it helped me deal with that. The only drawback was that I had a lot of reality dreams, which seem particularly vivid.”
But his feelings towards the drug began to change when he forgot to take one of his 30mg tablets. He noticed he would start shaking and become very short tempered. Several months later, he says he also began displaying some side effects, including muscle spasms and a tendency to become depressed easily. He decided to go “cold turkey” and stop taking the drug altogether, but he says this was the worst move he could have made.
The symptoms were similar to forgetting to take a tablet, but brought with it memory lapses and headaches. His worst symptom was the heart palpitations and a feeling that he just had to get back on the drug.
His lowest point came when he went “walkabout” and found himself sitting outside Bishop Auckland hospital one night. “I kept thinking ‘should I go inside and get some more drugs or should I go home’,” he says. “I just couldn’t make a decision so I sat out in the open air all night. No one knew where I was. My wife was so concerned she called the police. It’s difficult, I can talk about it logically now, but at the time… I just needed a bit of space by myself. I took the drug again but I felt I had lost my battle to give up the drug forever.”
A similar story is told by Simon, not his real name, who started taking Seroxat to combat work-related stress. When he stopped taking the drug four years later he developed severe mood swings, feelings of violence and suicidal tendencies.
“I was totally devoid of all human emotions. It was so frightening. I felt like a wild animal,” says the 35-year-old, who lives in Durham.
After his initial “cold turkey” spell, Simon developed his own withdrawal programme, and has gradually reduced his intake of the drug over the past year. He believes it may take another two to three months to be completely free of it.
“I’ve taken it as slowly as possible and I’ve felt a lot better in myself for reducing. I feel more motivated, more energetic and a lot sharper in my mind. Basically, more like a human being again.”
Pam Armstrong, a consultant and advisor with CITA, (Council for Involuntary Tranquilliser Addiction) says although she understands that the drug is successful, it is equally important for people to be able to get off it.
“There are ways of withdrawing, but the trouble is doctors are saying to people that it’s them (the patient) and that it’s not addictive, because that is what the drug companies say,” she says. “Many of the symptoms are physical. People get quite nauseated and some get electric shock symptoms, in the head especially.”
CITA has developed a number of withdrawal programmes with Dr David Healy, director of the North Wales Department of Psychological Medicine at the University of Wales. These include reducing Seroxat intake very slowly and using it in liquid form, which is considered gentler to the system during withdrawal. In tablet form, once down to 20mg, it can take at least another three and a half months to come off. The charity has found that switching from Seroxat to Prozac, once down to a 20mg dosage, is one of the most successful withdrawal methods.
According to Pam, a qualified nurse and counsellor, there are more problems coming off Seroxat than other anti-depressant drugs because it is short acting, working for just a few hours, compared with the longest acting anti-depressant, Prozac.
A working party with the Department of Health’s executive body, the Medicine’s Control Agency (MCA), is carrying out an intensive review into all SSRIs, in particular Seroxat. It comes after more than 1,200 complaints from doctors to the MCA about some of the drug’s effects.
Seroxat is heavily marketed and, in Britain, GlaxoSmithKline has been found to be in breach of the industry’s code of marketing practice by playing down the side effects of the drug. The complaint was brought by the consumer group Social Audit and the case, in front of the industry’s self-regulatory body, the Prescription Medicines Code of Practice Authority, was won on appeal.
In America, where the drug is manufactured under the name Paxil, a court recently banned television advertisements of the drug which claimed it was non-habit forming. But, following a review of additional scientific evidence, the same district court overturned the decision. The class action was brought against GSK by patients seeking damages linked to withdrawal reactions from the drug.
GlaxoSmithKline maintains that the majority of the patients who use the drug are happy with it and that there is no reliable, scientific evidence that the drug is addictive. A spokesman for the company says: “Addiction involves an inappropriate pattern of drug use – typically including compulsive drug-craving and drug-seeking behaviour, and sometimes the need for markedly increased doses of the drug – that persists despite negative consequences. There is no evidence that patients experience these symptoms while on Seroxat.
“We take the reporting of adverse effects very seriously, as we do with all our medications. Fortunately, with Seroxat, we have a wealth of positive experience involving thousands of physicians and millions of patients – over ten years of experience worldwide.”
But the company does admit that “discontinuation symptoms” can occur in some people. It describes these as “generally short lived” and “mild to moderate in intensity”.
Phil, who retrained at college and works in IT for the Department for Education and Skills in Darlington, had managed to reduce his dosage slowly to 5mg a day, after almost a year. Despite recently having to increase his intake after suffering muscle spasms in his stomach and panic attacks, he says he has started withdrawing again and feels positive.
But he admits: “I don’t know if I’ll ever be free of Seroxat. To me, it was put forward as a wonder drug, but it’s not.”
* CITA can be contacted on 0151 932 0102.